What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 4, 3:05 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 4, 3:05 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
405 PM EDT Sun Aug 4 2024
.SYNOPSIS...
A weak surface trough will linger over the region into Monday.
Tropical Cyclone Debby is expected to slowly move into eastern
Georgia and southeast South Carolina through mid week.
&&
.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
As of 330 PM Sunday...
Marginal risk of excessive rainfall, mainly for the Sandhills and
Coastal Plain this afternoon and evening.
Satellite data indicated the skies were generally partly sunny
across our region. A weak short wave trough is lingering over the
region this afternoon, with the higher instability and moisture over
the eastern Piedmont, Sandhills, and Coastal Plain east of the
trough axis. Widely scattered showers were located over the north-
central and southern Piedmont. Scattered showers and some thunder
were noted over the eastern Piedmont and Sandhills, with some more
concentrated convection over the SE Coastal Plain. CAMS suggest the
highest POP will likely remain over the eastern Piedmont, Sandhills,
and Coastal Plain through the afternoon and early evening.
Highs this afternoon will be a bit cooler than recent days with the
additional clouds/scattered storms east. Expect mostly 80s with
around 90 in the SE.
Widely scattered showers/storms will diminish this evening, then
expect some stratus/fog again Monday morning. Lows in the lower 70s
with some upper 60s north-central.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 330 PM Sunday...
A Marginal risk of excessive rainfall in the SE Monday.
This increases to a moderate risk of excessive rainfall in the SE
Tuesday, with a slight risk elsewhere.
Monday is expected to be similar to today, with some scattered
convection - especially in the east and south. This will be
associated with the lingering surface trough that will be over the
eastern Piedmont. Therefore, the higher POP will be along and east
of the trough. There is a marginal risk of excessive rainfall on a
localized basis, mainly in the SE Coastal Plain Monday afternoon and
evening. Stratus and fog appear likely Monday night, especially
around sunrise Tuesday. Highs Monday will top out in the mid 80s to
around 90. Lows Monday night will be in the 70s.
The influence of Tropical Cyclone Debbie will begin to appear over
portions of central NC by Tuesday and Tuesday night. The surface
trough will back well inland with a broad SE flow. This will bring
PW's up into the 2+ inch range for most of the region. Some
convection can be expected in the SE Tuesday morning - with most of
the convection expected to develop with heating Tuesday afternoon
and evening. It should be more focused in the south, but spreading
northwest during the late day and night. The threat of excessive
rainfall is expected to increase into the moderate range SE and
slight risk elsewhere. Highs will be in the lower to mid 80s with
lows in the 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 400 PM Sunday...
The main driver of weather in the extended period will be what is
currently Tropical Storm Debby, which is forecast to strengthen into
a Category 1 hurricane before making landfall in the Big Bend region
of the FL panhandle tomorrow morning. While there is decent
confidence in what it will do through Tuesday (move slowly E/NE
through SE GA as it gradually weakens), its track after that is
highly uncertain as there will be very weak steering flow between
one mid/upper ridge extending from the Desert Southwest into the
Southern Plains and another in the western Atlantic. The best guess
at this time from the official NHC forecast is that the center of
Debby will lift north into SC on Thursday and NC on Friday. This
solution closely resembles the latest ECMWF solution and isn't too
far off from the Canadian, though the Canadian is more progressive.
There is also good agreement among the ECMWF ensembles that it will
track through the eastern Carolinas. However, the GFS looks entirely
different, as it retrogrades Debby back westward into southern GA
and the central Gulf Coast from late week into the weekend. Most but
not all GEFS do favor the farther north solution, and that does
appear to be most likely, albeit not by a lot.
The ultimate track of Debby will obviously have a major impact on
how much rain we see in the extended period and how significant the
flooding threat will be, but regardless it does look quite wet from
Wednesday through Friday, as plenty of tropical moisture will get
drawn up here even if the center of the system stays to our south.
Rainfall may also be enhanced as this tropical moisture interacts
with a cold front that stalls over the Mid-Atlantic. While the GFS
depicts lower rainfall amounts overall, it still has above-normal PW
values of around 2.25-2.5 inches for much of the time. The ECMWF
meanwhile has near-record PW values of 2.5-3 inches. So carry likely
to categorical POPs from Wednesday through Friday, highest in the
south and east. The WPC already has a slight (level 2 of 4) risk for
excessive rainfall in the south and east on Wednesday and areawide
on Thursday. The best guess for rainfall amounts over the next week
is from 3 to as much as 7+ inches, highest in the SE, but confidence
in these details is low at this time. Heavy rain and flooding looks
to be the main threat here, but gusty winds of 30+ mph can't be
ruled out. Stay tuned to hurricanes.gov for the latest updates. The
diurnal range in temperature will be kept down in the tropical air
mass, with forecast highs only in the upper-70s to lower-80s and
lows in the lower-to-mid-70s.
POPs decrease to chance over the weekend and the heavy rain threat
appears to lessen some, as the remnants of Debby either exit to the
north or decay over the Southeast US. So forecast highs increase
back close to normal, generally mid-to-upper-80s.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 130 PM Sunday...
24 hour TAF period: Generally VFR conditions are expected this
afternoon and evening. However, there will be scattered showers and
a few thunderstorms from near KRDU east and south to KRWI and KFAY.
MVFR/IFR cigs are expected again tonight, mainly from 06Z to 12Z Mon.
Looking ahead: Scattered showers and storms may develop again Monday
afternoon and evening with brief periods of MVFR conditions,
especially around KRWI and KFAY. Otherwise, low stratus and possibly
fog will be likely between 09z and 13z/Tue. Then, the weather and
flight conditions through Thu will be dependent upon the track of
what is currently Tropical Storm Debby as it moves slowly through
the Southeast US and Carolinas. Fog/low stratus will be possible
each morning, while shower/storm chances for now will be highest
south and east, increasing through mid-week as the storm approaches.
&&
.CLIMATE...
Record High Minimum Temperatures:
August 4: KGSO: 76/2011 KRDU: 78/1935 KFAY: 78/1928
August 5: KGSO: 76/2006 KRDU: 77/2022
August 6: KGSO: 75/2007 KRDU: 77/1930 KFAY: 79/2007
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Danco
AVIATION...Badgett
CLIMATE...RAH
Hazardous weather outlook, Aug 4, 3:49 AM EST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
449 AM EDT Sun Aug 4 2024
NCZ026>028-041>043-075>078-084>086-088-089-050900-
Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Richmond-Scotland-Hoke-Cumberland-Sampson-
449 AM EDT Sun Aug 4 2024
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Showers and thunderstorms today could produce heavy rainfall and
localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The threat for excessive rainfall and localized flooding may persist
through the week as Tropical Storm Debby moves slowly over the
Southeast US and Carolinas. Check hurricanes.gov for the latest
updates on Tropical Storm Debby.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ007>011-021>025-038>040-073-074-083-050900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
449 AM EDT Sun Aug 4 2024
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a threat for excessive rainfall and localized flooding
across portions of central NC through the week as Tropical Storm
Debby moves slowly over the Southeast US and Carolinas. Check
hurricanes.gov for the latest updates on Tropical Storm Debby.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Aug 4, 4:33 PM EST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
533 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Flash Flood 1 SSW Franklinton 36.09N 78.46W
08/03/2024 Franklin NC 911 Call Center
Roads flooded around Franklinton, resulting
in several roads being closed.
&&
JDLocal storm report, Aug 4, 4:48 PM EST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
548 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Flash Flood Youngsville 36.03N 78.48W
08/03/2024 Franklin NC Emergency Mngr
Flooding on Cottage Ct in Youngsville,
impacting home basements and crawl spaces.
&&
JDLocal storm report, Aug 4, 4:58 PM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
558 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 1 N Wake Forest 35.98N 78.52W
08/03/2024 Wake NC 911 Call Center
Trees down in Wake Forest.
&&
JDSpecial weather statement, Aug 4, 5:01 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
601 PM EDT Sun Aug 4 2024
NCZ041-042-042300-
Johnston NC-Wake NC-
601 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAKE AND NORTH CENTRAL
JOHNSTON COUNTIES THROUGH 700 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Cary, Garner, Knightdale, Wendell, Rolesville, Lake Wheeler,
and Lake Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 7873 3580 7879 3595 7842 3569 7835
TIME...MOT...LOC 2200Z 256DEG 11KT 3577 7867
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 4, 5:23 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
623 PM EDT Sun Aug 4 2024
NCZ075>077-086-088-042330-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
623 PM EDT Sun Aug 4 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOORE...HARNETT...
NORTHWESTERN CUMBERLAND...LEE AND NORTHERN HOKE COUNTIES THROUGH 730
PM EDT...
At 623 PM EDT, Doppler radar was tracking strong thunderstorms from
Sanford to near Pinehurst. Movement was east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sanford, Southern Pines, Lillington, Carthage, Fort Liberty,
Pinehurst, Aberdeen, Angier, Pope AFB, and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3515 7961 3520 7966 3530 7964 3554 7918
3554 7898 3552 7897 3554 7896 3553 7875
3549 7866 3505 7912
TIME...MOT...LOC 2223Z 276DEG 14KT 3542 7915 3520 7953
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Aug 4, 5:51 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT Sun Aug 4 2024
NCZ010-011-027-028-042330-
Edgecombe NC-Nash NC-Warren NC-Halifax NC-
651 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WARREN...NORTHEASTERN
NASH...NORTHWESTERN EDGECOMBE AND HALIFAX COUNTIES THROUGH 730 PM
EDT...
At 651 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles north of Dortches, or 15 miles north of
Nashville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke Rapids, Halifax, Dortches, Littleton, Red Oak, Enfield,
Weldon, Whitakers, Glenview, and Battleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3648 7764
3644 7762 3641 7755 3637 7755 3634 7759
3632 7757 3630 7754 3632 7744 3626 7741
3624 7738 3621 7738 3600 7786 3615 7804
3620 7801 3622 7806 3654 7808 3654 7790
TIME...MOT...LOC 2251Z 233DEG 26KT 3619 7789
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CA